Hail, Randall
- When
- August 29, 3:07 AM CST
- Where
- Randall County, 3.15 mi WNW of Palo Duro Canyon State Park
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.970, -101.720
Plenty of moisture and instability was found across the combined Oklahoma and Texas Panhandles on the afternoon of the 29th. Afternoon heating sparked some thunderstorms across much of the southwestern to central Texas Panhandle while another line of storms formed in the western to central Oklahoma Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Plenty of moisture and instability was found across the combined Oklahoma and Texas Panhandles on the afternoon of the 29th. Afternoon heating sparked some thunderstorms across much of the southwestern to central Texas Panhandle while another line of storms formed in the western to central Oklahoma Panhandle. Thunderstorms mainly reached severe strengths in Texas County, Oklahoma with some 1 hail and 59 mph wind gusts. In the Texas Panhandle, Potter and Randall County were mainly impacted by 1 hail but also heavy rainfall and wind gusts in upwards of 75 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 29, 2:35 AM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 335 AM CDT Mon Aug 29 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (Today through Tuesday night) Issued at 333 AM CDT Mon Aug 29 2022 Overview: We have some uncertainty with today's forecast which revolves mainly around frontal timing/progression. The front is one of the primary catalyst for today's shower/thunderstorm activity, so having model variance is going to make it tough to forecast some of the finer details. That said, most of the combined Panhandles will have at least a small chance for showers/thunderstorms today/tonight, and we will need to pay special attention to the front as it pushes south today. A few storms could be strong to severe today/tonight. There is a chance the front stalls out across Panhandles, and this could increase the flooding threat. A lot will depend on this surface feature today/tonight. For tomorrow, the trend has been to decrease rainfall chances across the area, especially northern parts of the forecast area, so uncertainty exists for tomorrow as well. Further Details: The 500mb pattern suggests flow will generally be very weak today as high pressure aloft dominates much of the south/southwest CONUS; we lack any notable shortwave(s). Hodographs are small and linear which will likely lead to unorganized storms struggling to maintain updrafts today/tonight. Storm motion will also be somewhat slow today, and could end up only around 15-20 mph. This could escalate the threat for isolated flooding, but we unfortunately have a lot of dry air near the surface. If the front does stall out today across the Panhandles, we may need to reevaluate the flood potential where storms could get rooted on the boundary. That said, the main threat today will likely end up being damaging wind gusts for a majority of the area as the thermodynamic profile suggests inverted-v soundings today/tonight. DCAPE could end up as high as 1500-2000 J/kg, which would certainly lead to severe wind gusts of 60+mph. Another thing we will need to watch today will be convective temperatures. Depending on the frontal timing, we could see convective temperatures being reached for some areas before the front arrives. A lot is going to depend on the frontal timing, so mesoanalysis later today will be crucial for some of the finer details. In fact, ongoing convection as of writing this could introduce outflow boundaries later, so these could serve as another focal point for convection as well. For tomorrow, the high resolution guidance is suggesting a trend to lower PoPs, especially across northern parts of the area. Models are starting to pick up on drier air behind the front, so we will need to watch this trend further. That said, showers and thunderstorms will be possible across the area tomorrow, but the southern Texas Panhandle will likely be favored for these chances. Guerrero && .LONG TERM ... (Wednesday through Sunday) Issued at 333 AM CDT Mon Aug 29 2022 High pressure will be set up over the Salt Lake area with northwest flow over the area. A shortwave embedded in the northwest flow is expected to move into the northern Panhandles Wednesday night. Storms may only make it to the northwest late in the evening so for now will only go with POPs in the northern TX and OK Panhandle. Thursday will likely be a quiet day as the ridge shifts east and more northerly flow will be in play. Expect northerly flow to continue on Friday, but we may have another wave embedded in this flow. Right now NBM POPs are on the lighter side for Friday and there may be room to come up in the coming days if this wave holds, as some models are more agressive than others with the thunderstorm potential. As we move into the weekend models get a little more uncertain as high pressure could hold the Gulf moisture to the south and keep the area more dry, but there is also the potential for northeasterly flow to clash with southeast Gulf moisture and set up a boundary over the Panhandles that could support widespread precipitation. Right now the confidence in the forecast at the end of the week is on the low side. Weber && .AVIATION... (06Z TAFS) Issued at 1209 AM CDT Mon Aug 29 2022 A tricky forecast is expected over the next 24 hours. For now, have left the mention of thunderstorms out of the forecast this afternoon since uncertainty exists with the frontal timing/progression. This will serve as the primary focal point for thunderstorm initiation later today, but those exact details are a little blurry at this time. The biggest question will be whether or not the terminals get impacted. Will need to refine this details in the next set of TAFs if the picture becomes a little more clear. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 90 64 86 64 / 60 40 30 10 Beaver OK 96 65 91 63 / 40 40 10 0 Boise City OK 93 62 87 61 / 20 20 10 10 Borger TX 96 67 91 67 / 50 40 20 10 Boys Ranch TX 93 65 88 64 / 50 40 20 10 Canyon TX 90 63 86 63 / 60 40 30 20 Clarendon TX 90 66 87 67 / 40 50 30 20 Dalhart TX 93 60 88 60 / 40 30 20 10 Guymon OK 95 63 90 62 / 30 30 10 0 Hereford TX 91 63 86 63 / 60 40 30 20 Lipscomb TX 93 65 91 64 / 40 50 20 10 Pampa TX 91 65 89 64 / 50 40 20 10 Shamrock TX 93 66 91 66 / 40 50 30 10 Wellington TX 94 68 91 67 / 40 50 30 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...24 LONG TERM....89 AVIATION...24
Hazardous Weather Outlook National Weather Service Amarillo TX 340 AM CDT Mon Aug 29 2022 OKZ001>003-TXZ001>020-317-292045- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 340 AM CDT Mon Aug 29 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms will be possible today across the Panhandles. The better chances will be to the south. Storms could be severe with wind and hail as the main threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms possible again on Tuesday and Wednesday, however coverage will be very limited and isolated to the far south on Tuesday and the northwest on Wednesday. Thunderstorms will be possible again Friday night across the western Panhandles. At this time storms are not anticipated to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Amarillo radar (KAMA), 29 km away, was scanning. The volume nearest the first event began at 09:08 UTC.
4 hail, 4 thunderstorm wind, 3 flood, 1 flash flood. Local standard time, as filed.
Three to four inches diameter tree branches down in Tangle Aire subdivision.
Half of a tree was down with a diameter of approximately 12 to 18 at the Lake Tanglewood golf course.
Billboard boards blown off just west of Sunday Canyon Rd and TX HWY 217.
Video received on social media showing water running over a rural road from ditch to ditch.
Three feet of running water was observed running over Webb Rd near HWY 136 where it dips down.
Standing water of a couple to 6 observed on back roads in and around Parsley Rd and Bertrand south of HWY 136.
Standing water seen on broadcast media webcam covering theater parking lot in Palo Duro State Park.
Damage reported of downed trees on Kenneth AVE, along with a roof blown off of a shed, and a nearby baseball field dugout cover was blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054565, 1054562, 1054576, 1054566, 1054569, 1054572, 1054575, 1054561, 1054560, 1054563, 1054564, 1054578.